Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 26, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 3, 2004, 2:20 PM MDT for Lake County, Missoula County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 2:20 PM MDT (20:20 UTC)
- Expired
- Aug 3, 2004, 3:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
Counties Lake County, MT, Missoula County, MT
The radar
The Missoula radar (KMSX), 16 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 032020 SVRMSO MTC047-063-032100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 220 PM MDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LAKE COUNTY IN NORTHWEST MONTANA CENTRAL MISSOULA COUNTY IN WEST CENTRAL MONTANA * UNTIL 300 PM MDT * AT 212 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF FRENCHTOWN...OR ABOUT 9 MILES NORTHWEST OF MISSOULA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EVARO BY 225 PM MDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4688 11442 4676 11424 4705 11373 4723 11399 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:09 PM MDT, 11 minutes earlier.
Area forecast discussion, Aug 3, 2:09 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 209 PM MDT TUE AUG 3 2004 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...MODELS IN GOOD AGREEMENT WITH SOUTHWEST FLOW ALOFT, WEAK UPPER LEVEL DISTURBANCES AND LIMITED AVAILABLE MOISTURE. FORECAST CHALLENGE HAS BEEN THE TIMING OF CONVECTION FOR TOMORROW EVENING. WILL ALSO NEED TO CONTINUE EVALUATION OF DRY THUNDERSTORM POTENTIAL. THINK THERE IS A GOOD CHANCE THAT SOME OF THE THUNDERSTORMS THAT FORM TOMORROW AFTERNOON MAY HAVE VERY LITTLE PRECIPITATION. THINK THERE IS ENOUGH RESIDUAL MOISTURE TODAY TO HAVE SHOWERS WITH AFTERNOON CONVECTION. .LONG TERM...THURSDAY THROUGH TUESDAY...THURSDAY INTO FRIDAY CONTINUE TO LOOK GOOD FOR THUNDERSTORM DEVELOPMENT. UPPER LEVEL SOUTHWEST FLOW WITH A MODIFIED MARINE PUSH AND THE THERMAL TROUGH LINGERING ALL LOOK TO ALLOW FOR DECENT STORM STRENGTH. ALSO THE JET STREAM LOOKS TO ADD SOME DYNAMIC ENHANCEMENT...FURTHER AIDING STORM DEVELOPMENT. AS OF NOW IT LOOKS AS IF THE STRONGER STORMS WILL BE ACROSS NORTHWEST MONTANA THURSDAY AS THE MARINE PUSH INTERACTS WITH THE THERMAL TROUGH AND ACROSS SOUTHWEST MONTANA FRIDAY AS THE COLD FRONT PUSHES THROUGH. LATE FRIDAY EVENING THE SURFACE COLD FRONT WILL HAVE PUSHED THROUGH...MAKING FOR A CHANCE OF POST FRONTAL SHOWERS...MAINLY ACROSS NORTHWEST MONTANA AND COOLER TEMPERATURES. SUNDAY THROUGH TUESDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MAKE FOR A WARMING AND DRYING TREND. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM/KREYENHAGEN/KOLATA LONG TERM/GILCHRIST
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:39 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.